Depression Home > Desipramine Sexual Side Effects

During treatment with desipramine, sexual side effects may potentially occur. Among these possible sexual side effects are painful ejaculation, changes in sex drive, and impotence. It is not known exactly how common these sexual problems are in people who take desipramine. However, if you develop any of these problems while on desipramine, you should talk with your healthcare provider.

Desipramine Sexual Side Effects: An Overview

Desipramine hydrochloride (Norpramin®) is a prescription medication that is used for the treatment of depression. It is part of a group of medications called tricyclic antidepressants. As with all medicines, desipramine has possible side effects. Some of these side effects can affect a person's sexual well-being. In the case of desipramine, there have been a few sexual side effects reported. However, how commonly they occurred was not reported.
 

Sexual Side Effects With Desipramine

In previous clinical studies that looked at using desipramine to treat depression, the following sexual side effects were reported:
 
  • Changes in sex drive (libido), including an increased sex drive or decreased sex drive.
     
  • Impotence. Impotence is usually defined as a total inability to achieve erection, an inconsistent ability to do so, or a tendency to sustain only brief erections. Ultimately, impotence is the repeated inability to get or keep an erection firm enough for sexual intercourse. Impotence is also known as erectile dysfunction (or ED for short).
     
  • Painful ejaculation.
     
The exact percentages of people who experienced these side effects were not reported.
 

Desipramine, Sexual Side Effects, and Suggestions

It is impossible for your healthcare provider to know beforehand whether you will develop any sexual side effects while taking desipramine. Also, if a person does develop sexual side effects, it is difficult to know whether these problems are caused by another condition or desipramine itself.
 
However, if you develop any sexual side effects while taking desipramine, make sure to talk with your healthcare provider. There is treatment that he or she may be able to recommend, such as an erectile dysfunction medication. Depending on how severe your desipramine sexual side effects are, he or she may also recommend that you adjust your desipramine dosage or try another medication for depression.
Written by/reviewed by:
Last reviewed by: Kristi Monson, PharmD;
Last updated/reviewed:
List of references (click here):
Other Articles in This eMedTV Presentation
Advertisement


Topics & Medications

Quicklinks

Related Channels

eMedTV Links
Copyright © 2006-2019 Clinaero, Inc.

eMedTV serves only as an informational resource. This site does not dispense medical advice or advice of any kind. Site users seeking medical advice about their specific situation should consult with their own physician. Click Terms of Use for more information.

This site complies with the HONcode standard for trustworthy health information:
verify here.